Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 187, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 9, 2014, 5:20 PM MDT for Clear Creek County, Gilpin County, Jefferson County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2014, 5:20 PM MDT (23:20 UTC)
- Expired
- Jul 9, 2014, 5:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clear Creek County, CO, Gilpin County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 77 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
676 WUUS55 KBOU 092320 SVRBOU COC019-047-059-092345- /O.NEW.KBOU.SV.W.0187.140709T2320Z-140709T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 520 PM MDT WED JUL 9 2014 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GILPIN COUNTY IN CENTRAL COLORADO... NORTHWESTERN JEFFERSON COUNTY IN CENTRAL COLORADO... SOUTHEASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO... * UNTIL 545 PM MDT * AT 519 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLOYD HILL...OR 25 MILES WEST OF DENVER...MOVING SOUTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... EVERGREEN...IDAHO SPRINGS...KITTREDGE...FLOYD HILL...BROOKVALE... INDIAN HILLS...BLUE VALLEY AND BERGEN PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3977 10554 3981 10538 3961 10521 3957 10553 TIME...MOT...LOC 2319Z 345DEG 10KT 3975 10544 HAIL...1.00IN WIND...<50MPH $$ KRIEDERMAN
2 follow-up statements
200
WWUS55 KBOU 092333
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
533 PM MDT WED JUL 9 2014
COC047-092343-
/O.CAN.KBOU.SV.W.0187.000000T0000Z-140709T2345Z/
GILPIN CO-
533 PM MDT WED JUL 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GILPIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3973 10553 3972 10534 3961 10521 3957 10553
TIME...MOT...LOC 2333Z 345DEG 10KT 3971 10543
$$
COC019-059-092345-
/O.CON.KBOU.SV.W.0187.000000T0000Z-140709T2345Z/
JEFFERSON CO-CLEAR CREEK CO-
533 PM MDT WED JUL 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WEST CENTRAL JEFFERSON AND SOUTHEASTERN CLEAR CREEK COUNTIES...
AT 533 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FLOYD HILL...
OR 24 MILES WEST OF DENVER...MOVING SOUTH AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
EVERGREEN...KITTREDGE...FLOYD HILL...BROOKVALE...INDIAN HILLS...BLUE
VALLEY AND BERGEN PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3973 10553 3972 10534 3961 10521 3957 10553
TIME...MOT...LOC 2333Z 345DEG 10KT 3971 10543
HAIL...1.00IN
WIND...<50MPH
$$
KRIEDERMAN547
WWUS55 KBOU 092339
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT WED JUL 9 2014
COC019-059-092349-
/O.EXP.KBOU.SV.W.0187.000000T0000Z-140709T2345Z/
JEFFERSON CO-CLEAR CREEK CO-
539 PM MDT WED JUL 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JEFFERSON AND
SOUTHEASTERN CLEAR CREEK COUNTIES WILL EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3973 10553 3972 10534 3961 10521 3957 10553
TIME...MOT...LOC 2337Z 345DEG 10KT 3971 10543
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 3:08 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 308 PM MDT WED JUL 9 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 308 PM MDT WED JUL 9 2014 POCKETS OF MOISTURE CARRIED ALONG BY NORTHWEST FLOW ALOFT... TOGETHER WITH HOT TEMPERATURES AND A SMATTERING OF OUTFLOW BOUNDARY INTERACTIONS ALL RESPONSIBLE FOR THE SCATTERED T-STORMS FORMING ALONG THE FRONT RANGE AT THIS HOUR. STORMS PAST COUPLE OF HOURS HAVE STRUGGLED TO SUSTAIN THEMSELVES AFTER MOVING OFF THE HIGHER TERRAIN SUCH AS THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE. STRONGEST CONVECTION OCCURRING UP NEAR THE WY BORDER WHEN SFC DEWPOINTS IN THE LOWER 60S AFTER A SURGE OF LOW LEVEL MOISTURE FROM STORMS PASSING OVER THE FAR NORTHEAST CORNER EARLIER THIS MORNING. IN THE PAST COUPLE OF HOURS...A WEAK SFC CYCLONE HAS FORMED JUST EAST-SOUTHEAST OF DENVER WHICH CAUSED GUSTY NORTHEAST WINDS IN THE AREA TO SHIFT TO A DRIER SELY COMPONENT OFF THE PALMER DIVIDE. SPC RECENTLY EXPANDED THEIR SLIGHT RISK AREA A BIT FARTHER WEST TO JUST EAST OF THE DENVER AREA. WILL NEED TO WATCH FOR STG IF NOT ISOLATED SEVERE STORMS FORMING ON THE EAST- NORTHEAST SIDE OF THIS CYCLONE IN THE NEXT 1-2 HOURS. HAIL UP TO AN INCH IN DIAMETER AND GUSTS TO 60 MPH MAIN THREATS. FRONT RANGE URBAN CORRIDOR COMMUNITIES MAY MISS OUT ON THE STG STUFF WITH DRIER AIR EXPECTED TO FUNNEL DOWN OFF THE FOOTHILLS. TONIGHT...STORMS WILL CONTINUE TO MARCH SOUTHEASTWARD AND POSSIBLY BECOME MORE EXTENSIVE IN COVERAGE ALONG A CONVERGENCE LINE FROM ELBERT TO HAXTUN. COULD SEE A FEW STORMS GO SEVERE ALONG THIS AXIS THRU THE EARLY EVENING HOURS. BY MID TO LATE EVENING...MOST OF THIS STORM ACTIVITY SHOULD MOVE OUT AS TEMPS COOL AND THE SFC BASED INVERSION SETS UP. HOWEVER...MID AND HIGH LEVEL MOISTURE WRAPPING AROUND THE TOP OF THE UPPER RIDGE TO OUR SOUTH SHOULD KEEP SKIES AT LEAST PARTLY CLOUDY OVERNIGHT AND MIN TEMPERATURE ON THE VERY MILD SIDE. THURSDAY...THE UPPER RIDGE SHIFTS A BIT FARTHER EAST SITTING SQUARELY OVER CENTRAL NEW MEXICO PLACING THE FORECAST AREA UNDER A MOISTENING WESTERLY FLOW ALOFT. SUBTROPICAL MOISTURE TO OUR WEST GRADUALLY MAKES ITS WAY AROUND THE TOP OF THE RIDGE CAUSING SKIES TO FILL WITH MID AND HIGH CLOUDS BY MIDDAY. COULD SEE STORMS FIRING EARLIER IN THE HIGH COUNTRY TOMORROW WITH THE AVAILABLE MOISTURE. EAST OF THE MTNS...BOUNDARY LAYER MOISTURE LACKING DURING THE MORNING HOURS...BUT THROUGH THE DAY...MODELS SHOW A MODEST RECOVERY IN LOW-LEVEL MOISTURE WITH A SHIFT TO AN EASTERLY SFC WIND PATTERN. STORM CHANCES EAST OF THE MTNS LOOKS ABOUT THE SAME AS TODAY...ROUGHLY A 20 TO 30 PCT CHANCE DURING THE DAY. LASTLY...TEMPS ON THURSDAY SIMILAR TO THOSE TODAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 308 PM MDT WED JUL 9 2014 UPPER RIDGE OVER COLORADO FRIDAY WITH SUBTROPICAL MOISTURE STREAMING NORTHWARD ACROSS THE REGION. PRECIPITABLE WATER VALUES INCREASE...HIGHEST ACROSS THE PLAINS WHERE MODELS SHOW A THETA-E RIDGE. IN ADDITION...MID LEVEL SHORTWAVE MOVING ACROSS WYOMING PUSHES A FRONT INTO NORTHEAST COLORADO DURING THE AFTERNOON. COMBINATION OF MOISTURE AND LIFT TO PRODUCE A GOOD CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN POSSIBLE WITH SOME OF THE STORMS. FLOW ALOFT FAIRLY LIGHT...SO STORMS COULD ALSO BE SLOW MOVING. SOME COOLING EXPECTED BEHIND FRONT ACROSS PLAINS. RIDGE BEGINS TO RETROGRADE SATURDAY AND BUILDS ACROSS GREAT BASIN. FLOW ALOFT ACROSS COLORADO BECOMES NORTHWEST. THE MAIN PUSH OF SUBTROPICAL MOISTURE SHIFTS INTO UTAH. STILL ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS AND FOOTHILLS. NORTHWEST FLOW ALOFT CONTINUES SUNDAY AS RIDGE CONTINUES TO BUILD ACROSS THE GREAT BASIN. THOUGH MOST OF THE SUBTROPICAL WILL BE WEST OF COLORADO...ENOUGH MOISTURE ACROSS THE AREA FOR A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING. AGAIN BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS AND FOOTHILLS. TEMPERATURES TO BE NEAR SEASONAL AVERAGE DURING THE WEEKEND. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...NORTHWEST FLOW ALOFT TO CONTINUE THROUGH THE PERIOD. ENOUGH SUBTROPICAL MOISTURE ACROSS THE AREA FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. BOTH GFS AND ECMWF INDICATE A FRONT MOVING INTO NORTHEAST COLORADO OVERNIGHT MONDAY...WITH A SURFACE HIGH BUILDING INTO THE AREA TUESDAY MORNING. THIS SHOULD HELP REPLENISH THE LOW LEVEL MOISTURE AND PROVIDE FOR A BETTER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. SEASONAL TEMPERATURES EXPECTED MONDAY...WITH SOME COOLING BY WEDNESDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 308 PM MDT WED JUL 9 2014 ISOLATED T-STORMS FORMING THE NORTH-NORTHWEST OF THE DENVER AREA WILL PASS THROUGH THE AREA DURING THE NEXT 2-4 HOURS. GUSTS TO 45 KTS AND SMALL HAIL A POSSIBILITY WITH THE STRONGER STORMS. HEAVY RAIN NOT A BIG ISSUE TODAY AS STORMS ARE MOVING FAIRLY QUICKLY. MOST OF THIS STORM ACTIVITY SHOULD SHIFT SOUTHEAST OF THE DENVER TERMINALS BY AROUND 02Z THIS EVENING. THEN PARTLY CLOUDY OVERNIGHT WITH A TYPICAL DRAINAGE WIND PATTERN. ON THURSDAY...COULD SEE A REPEAT OF TODAY WITH ISOLATED T-STORMS IN THE AFTERNOON PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. SOUTH WINDS OF 5-13KTS IN THE MORNING SHOULD GO EAST-SOUTHEAST BY THE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BAKER LONG TERM...D-L AVIATION...BAKER
Hazardous weather outlook, Jul 9, 10:19 AM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1019 AM MDT WED JUL 9 2014 COZ030>051-101630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1019 AM MDT WED JUL 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS IN THE NORTH CENTRAL MOUNTAINS AND FAR NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING...WITH A SLIGHT CHANCE ELSEWHERE. A FEW STORMS MAY BECOME SEVERE EAST OF A HAXTUN-TO-LIMON LINE WITH HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE MAIN THREATS. OTHERWISE THE STORMS WILL PRODUCE BRIEF LIGHT TO MODERATE RAINFALL...AND POSSIBLY SOME SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY ON FRIDAY AND NEXT TUESDAY. TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE PERIOD...WITH SLIGHT COOLING EARLY NEXT WEEK. HEAVY RAIN AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/D_L
In the hours before
Local storm report, Jul 9, 4:22 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
422 PM MDT WED JUL 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 E ALLENSPARK 40.20N 105.48W
07/09/2014 M0.88 INCH BOULDER CO TRAINED SPOTTER
&&
KFREDINSpecial weather statement, Jul 9, 5:07 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 507 PM MDT WED JUL 9 2014 COZ040-045-092330- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 507 PM MDT WED JUL 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ADAMS COUNTY UNTIL 530 PM MDT... AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH STRONG OUTFLOW WINDS 5 MILES NORTH OF MANILA VILLAGE...OR 23 MILES EAST OF DENVER...MOVING SOUTH AT 15 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN AURORA...BENNETT...MANILA VILLAGE AND WATKINS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 AM MDT THURSDAY MORNING FOR NORTH CENTRAL COLORADO. LAT...LON 3988 10460 3991 10443 3974 10441 3974 10462 TIME...MOT...LOC 2306Z 353DEG 11KT 3983 10454 KRIEDERMAN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 26 min |
| Jul 9, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 46 min |
| Jul 9, 5:07 PM MDT | Special Weather Statement | BOU | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.